Indiana, 2018

Damaging Wind in Indiana, August 9, 2018

August 9, 2018 · NWS LOT · 1 event in 1 county or zone

A severe thunderstorm moved across far northwest Indiana during the evening of August 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A severe thunderstorm moved across far northwest Indiana during the evening of August 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 9, 2:09 PM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Aug 9, 2:09 PM CST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
309 PM CDT Thu Aug 9 2018

.SHORT TERM...
226 PM CDT

Through Friday...

Weak cold front/sfc trough over southern Wisconsin will continue
to move slowly southward through tonight, though Lake Michigan is
already latching on to this boundary and resulting in some
southward acceleration adjacent to and over the lake. In addition
to the weak front, GOES-E simple water vapor RGB shows a shortwave
trough moving south-southeast across northern WI early this
afternoon.

Moisture has been pooling ahead of this boundary with an axis of
low-mid 70 degree dewpoints near and ahead of the boundary,
resulting in an axis of moderate instability along the front.
Continued heating in advance of the boundary along with pooled
moisture and the subtle shortave should be enough to support at
least scattered thunderstorms moving southward into the northern
portions of the CWA very late afternoon into this evening. Flow
aloft and resultant shear profiles across the region are quite
anemic, so storms will likely struggle to maintain their
intensity today. Moderate to strong instability thanks in large
part to the pooling moisture does support at least a threat for an
isolated wet microburst or two to become severe.

Convection is likely to significant decrease in coverage and
intensity or outright dissipate altogether after sunset. Clearing
skies overnight could allow for some patchy ground fog to form in
the more fog prone areas outside of the city.

The weak boundary should still be in our southern CWA Friday
afternoon with similar set-up to today, just a bit farther south
and without lake assisstace. Otherwise, look for another day with
pooling dewpoints along and ahead of the boundary boosting
instability some and setting the stage for more scattered
afternoon. To the north of the boundary on Friday look for
northeasterly flow with slightly cooler temperatures and somewhat
lower dewpoints.

- Izzi

&&

.LONG TERM...
307 PM CDT

Friday night through Thursday...

Generally dry/quiet across the CWA at the start of the period,
although, there could be some lingering shower/thunderstorm
development across the far southern CWA, south of the Kankakee
river valley. This should be brief, with any continued focus along
southward moving trough/front shifting to the south for the
remainder of the night. Pattern through the weekend will be highly
amplified across the region, with a large upper level low
dropping south through the Great Lakes region. Expect most
locations will remain mainly dry through the weekend. However, a
few diurnally favored showers and thunderstorms are possible under
the influence of this system, and would think any higher chances
would be across northwest Indiana.

Rodriguez

&&

.AVIATION...
For the 18Z TAFs...

Lake enhanced front will move across the terminals this evening
resulting in a wind shift to the northeast. Still looks like there
could be some SCT SHRA/TSRA near around the front, though better
chances may end up being more north of the terminals. Any small
TSRA threat will end by mid-late evening with skies clearing out
and winds becoming light variable or light northeast. Could see
some patchy ground fog develop at the outlying terminals late
tonight/early Friday morning, otherwise look for VFR conditions
through the TAF cycle. Northeasterly winds expected again Friday
likely picking up to around 10-12kt at the terminals adjacent to
the lake.

- Izzi

&&

.MARINE...
307 PM CDT

Surface trough and front will continue to move through the
southern portions of the Lake this afternoon into tonight, with
northerly winds expected tonight into Friday. Scattered
thunderstorms are expected this evening over the far southern
portions of the lake, that could locally enhance the winds and
waves for brief periods. Still keeping an eye on the northerly
winds on Friday, as they could support higher waves, possibly in
the 2 to 4 ft range over the southern half and nearshore waters.
High pressure then expected to remain in place through the
weekend.

Rodriguez

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Aug 9, 2:48 PM CST, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
348 PM CDT Thu Aug 9 2018

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
102100-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
348 PM CDT Thu Aug 9 2018 /448 PM EDT Thu Aug 9 2018/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Limited damaging wind risk...up to 60 MPH.
  Limited Excessive heat Risk.

DISCUSSION...

Scattered thunderstorms are expected through this evening, mainly
north of I-80. Some could be strong to severe, producing damaging
winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  Limited Thunderstorm Risk.
Tuesday...
  Limited Thunderstorm Risk.
Wednesday...
  Elevated Thunderstorm Risk.

DISCUSSION:

Scattered thunderstorms are expected again on Friday, mainly south
of I-80.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed this evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward southeast at around 25 mph.

LMZ740>745-102100-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
348 PM CDT Thu Aug 9 2018

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Limited thunderstorm wind gust risk...up to 50 knots.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Tuesday...
  Limited Thunderstorm Risk.
Wednesday...
  Elevated Thunderstorm Risk.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-102100-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan Holland to Whitehall MI 5 nm off shore to mid-
line of lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
348 PM CDT Thu Aug 9 2018

This Hazardous Weather Outlook is for portions of the open waters
of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Limited thunderstorm wind gust risk...up to 50 knots.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday and Saturday...
  Limited Thunderstorm Risk.
Tuesday...
  Limited Thunderstorm Risk.
Wednesday...
  Elevated Thunderstorm Risk.

Rodriguez

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Aug 9, 3:17 PM CST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
417 PM CDT THU AUG 9 2018

ILZ006-092145-
Lake IL-
417 PM CDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAKE COUNTY UNTIL
445 PM CDT...

At 417 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wadsworth, or near Gurnee, moving east at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Waukegan, North Chicago, Gurnee, Zion, Beach Park, Lake Villa, Park
City, Venetian Village, Lindenhurst, Wadsworth, Third Lake, Grandwood
Park and Old Mill Creek.

Including the following interstates...
 I-94 between mile markers 1 and 10.
 I-294 between mile markers 1 and 10.

This includes...  IL Beach State Park, Lake County Fielders Baseball,
and Six Flags Great America.

LAT...LON 4249 8780 4246 8780 4239 8781 4236 8781
      4236 8782 4237 8782 4233 8783 4233 8782
      4232 8782 4240 8807 4250 8805
TIME...MOT...LOC 2117Z 273DEG 12KT 4245 8797

KLUBER
Special weather statement, Aug 9, 4:59 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
559 PM CDT THU AUG 9 2018

ILZ003>006-100000-
Lake IL-Boone IL-McHenry IL-Winnebago IL-
559 PM CDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR LAKE...WINNEBAGO...MCHENRY AND
BOONE COUNTIES UNTIL 700 PM CDT...

At 558 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Zion to near Hebron to 7 miles
northwest of Rockton. Movement was southeast at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Rockford, Waukegan, North Chicago, Gurnee, Mundelein, McHenry,
Belvidere, Vernon Hills, Woodstock, Zion, Loves Park, Machesney Park,
Grayslake, Libertyville, Lake Forest, Round Lake, Antioch, Beach
Park, Wauconda and Fox Lake.

The Boone County Fair should seek safe shelter!

Including the following interstates...
 I-90 between mile markers 0 and 2, and between mile markers 63 and
76.
 I-94 between mile markers 1 and 18.
 I-294 between mile markers 1 and 18.

This includes...  Boone County Fairgrounds, Chain O Lakes State Park,
College of Lake County, Great Lakes Naval Training Center, Lake
County Fielders Baseball, Lake County IL Fairgrounds, Lake Forest
College, Mchenry County College, Mchenry County Fairgrounds, Moraine
Hills State Park, Rock Cut State Park, Rock Valley College, Rockford
Aviators Baseball, Rockford Speedway, Six Flags Great America, and
Winnebago County Fairgrounds.

LAT...LON 4249 8780 4247 8780 4230 8783 4225 8782
      4222 8803 4229 8940 4250 8940
TIME...MOT...LOC 2258Z 300DEG 21KT 4243 8767 4244 8848 4251 8919

KLUBER

The radar

The Chicago radar (KLOT), 94 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Porter

When
August 9, 5:45 PM CST
Where
Porter County, 1.38 mi SSW of Town of Pines
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.682, -86.960

Trees were blown down across a road in Town Of Pines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778960.